Electronic Journal of Probability

Critical Constants for Recurrence on Groups of Polynomial Growth

David Revelle and Russ Thompson

Full-text: Open access

Abstract

The critical constant for recurrence, $c_{rt}$, is an invariant of the quotient space $H/G$ of a finitely generated group. The constant is determined by the largest moment a probability measure on $G$ can have without the induced random walk on $H/G$ being recurrent. We present a description of which subgroups of groups of polynomial volume growth are recurrent. Using this we show that for such recurrent subgroups $c_{rt}$ corresponds to the relative growth rate of $H$ in $G$, and in particular $c_{rt}$ is either $0$, $1$ or $2$.

Article information

Source
Electron. J. Probab., Volume 15 (2010), paper no. 23, 710-722.

Dates
Accepted: 16 April 2010
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464819808

Digital Object Identifier
doi:10.1214/EJP.v15-773

Mathematical Reviews number (MathSciNet)
MR2650779

Zentralblatt MATH identifier
1226.60006

Subjects
Primary: 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
nilpotent group Schreier graph random walk recurrence volume growth

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Revelle, David; Thompson, Russ. Critical Constants for Recurrence on Groups of Polynomial Growth. Electron. J. Probab. 15 (2010), paper no. 23, 710--722. doi:10.1214/EJP.v15-773. https://projecteuclid.org/euclid.ejp/1464819808


Export citation

References

  • Aldous, David J.; Fill, James Allen. Reversible Markov Chains. Reversible Markov Chains and Random Walks on Graphs, 2002. http://www.stat.berkeley.edu/~aldous/RWG/book.html
  • Bass, H. The degree of polynomial growth of finitely generated nilpotent groups. Proc. London Math. Soc. (3) 25 (1972), 603–614.
  • de la Harpe, Pierre. Topics in geometric group theory. Chicago Lectures in Mathematics. University of Chicago Press, Chicago, IL, 2000. vi+310 pp. ISBN: 0-226-31719-6; 0-226-31721-8
  • Dynkin, Evgenii B.; Yushkevich, Aleksandr A. Markov processes: Theorems and problems. Translated from the Russian by James S. Wood Plenum Press, New York 1969 x+237 pp. (39 #3585a)
  • Erschler, Anna. Boundary behavior for groups of subexponential growth. Ann. of Math. (2) 160 (2004), no. 3, 1183–1210.
  • Erschler, Anna. Critical constants for recurrence of random walks on $G$-spaces. Ann. Inst. Fourier (Grenoble) 55 (2005), no. 2, 493–509.
  • Gromov, Mikhael. Groups of polynomial growth and expanding maps. Inst. Hautes Études Sci. Publ. Math. No. 53 (1981), 53–73.
  • Gallardo, Léonard; Schott, René. Marches aléatoires sur les espaces homogènes de certains groupes de type rigide. (French) Conference on Random Walks (Kleebach, 1979) (French), pp. 149–170, 4, Astérisque, 74, Soc. Math. France, Paris, 1980. (82e:60107a)
  • Guivarc'h, Yves. Groupes de Lie à croissance polynomiale. (French) C. R. Acad. Sci. Paris Sér. A-B 272 (1971), A1695–A1696.
  • Hebisch, W.; Saloff-Coste, L. Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21 (1993), no. 2, 673–709.
  • Lubotzky, Alexander. Cayley graphs: eigenvalues, expanders and random walks. Surveys in combinatorics, 1995 (Stirling), 155–189, London Math. Soc. Lecture Note Ser., 218, Cambridge Univ. Press, Cambridge, 1995.
  • Nekrashevych, Volodymyr. Self-similar groups. Mathematical Surveys and Monographs, 117. American Mathematical Society, Providence, RI, 2005. xii+231 pp. ISBN: 0-8218-3831-8
  • Pólya, Georg. Über eine Aufgabe der Wahrscheinlichkeitsrechnung betreffend die Irrfahrt im Straßennetz. (German) Math. Ann. 84 (1921), no. 1-2, 149–160.
  • Revelle, David. Random walks on solvable groups. Thesis. Cornell University, 2002.
  • Spitzer, Frank. Principles of random walks. Second edition. Graduate Texts in Mathematics, Vol. 34. Springer-Verlag, New York-Heidelberg, 1976. xiii+408 pp.
  • Varopoulos, Nicholas Th. Théorie du potentiel sur les groupes nilpotents. (French) [Potential theory on nilpotent groups] C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), no. 5, 143–144.